Alabama, 2008High Wind in Alabama, January 29, 2008
January 29, 2008 · NWS HUN · 11 events in 11 counties and zones
A strong low pressure system tracking northeast into the Great Lakes brought a powerful cold front through the region. Thunderstorms and showers were followed by gusty and at times damaging non-thunderstorm northwest winds behind the front during the evening hours.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system tracking northeast into the Great Lakes brought a powerful cold front through the region. Thunderstorms and showers were followed by gusty and at times damaging non-thunderstorm northwest winds behind the front during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 29, 6:30 PM CST, 0 minutes earlier.
Area forecast discussion, Jan 29, 6:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CST TUE JAN 29 2008
.MESOSCALE UPDATE...
PLENTY OF BENEFICIAL RAIN HAS BEEN FALLING LATE THIS AFTERNOON AND
EARLY THIS EVENING. BUT...ALTHOUGH IT IS UNUSUAL TO SAY...THIS IS
THE CALM BEFORE THE STORM. A STRONG COLD FRONT STRETCHES FROM
OWENSBORO KENTUCKY TO FORT CAMPBELL TO JUST WEST OF TUPELO. IT IS
MAKING STEADY PROGRESS EASTWARD AND SHOULD REACH THE WESTERN TIP
OF NORTHWEST ALABAMA ANY MINUTE NOW.
ESTIMATED TIME OF ARRIVAL FOR SOME OF OUR LARGER COMMUNITIES...
QUAD CITIES AROUND 700 PM...
RUSSELLVILLE AROUND 715 PM...
MOULTON AROUND 730 PM...
ATHENS AROUND 745 PM...
DECATUR AROUND 800 PM...
FAYETTEVILLE AROUND 800 PM...
DOWNTOWN HUNTSVILLE AROUND 815 PM...
CULLMAN AROUND 815 PM...
WINCHESTER AROUND 830 PM...
GUNTERSVILLE AROUND 845 PM...
SCOTTSBORO AROUND 845 PM...
BOAZ AROUND 900 PM...
FORT PAYNE JUST AFTER 900 PM...
FROM THE TIMES LISTED ABOVE FOR AT LEAST TWO TO THREE
HOURS...WINDS SUSTAINED AT 20 TO 40 MPH...WITH GUSTS OF 40 TO 60
MPH...ARE EXPECTED. THESE WINDS ARE LIKELY TO CAUSE THE FALLING OF
DROUGHT-WEAKENED TREES AND COULD ALSO DAMAGE POWER LINES...LOOSE
OUTDOOR OBJECTS...AND CAUSE MINOR PROPERTY DAMAGE ESPECIALLY TO
OUTBUILDINGS.
I THINK THE GREATEST THREAT FOR EXTREMELY HIGH WIND GUSTS IS IN
OUR HIGHER ELEVATIONS. MODEL SOUNDINGS SHOW WINDS OF 40 MPH OR
GREATER AT 2 KFT UNTIL MIDNIGHT. THESE AREAS ARE MOST LIKELY TO BE
AFFECTED WITH THE HIGHEST GUSTS AND HIGHEST SUSTAINED WINDS.
ALL OF THIS SHOULD END AROUND MIDNIGHT...THOUGH SOME WINDS OF 25
MPH SUSTAINED ARE STILL POSSIBLE IN THE HIGHER ELEVATIONS FOR A
FEW MORE HOURS AFTER MIDNIGHT.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HIGH WIND WARNING UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
ZONES: COLBERT...CULLMAN...DE KALB...FRANKLIN AL...
JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...AND MORGAN.
WIND ADVISORY FROM MIDNIGHT WEDNESDAY TO 3 AM WEDNESDAY FOR THE
FOLLOWING ZONES: DE KALB...JACKSON...MADISON...AND
MARSHALL.
TN...HIGH WIND WARNING UNTIL MIDNIGHT WEDNESDAY FOR THE FOLLOWING
ZONES: FRANKLIN TN...LINCOLN...AND MOORE.
WIND ADVISORY FROM MIDNIGHT WEDNESDAY TO 3 AM WEDNESDAY FOR THE
FOLLOWING ZONES: FRANKLIN TN.
&&
JE/23Hazardous weather outlook, Jan 29, 6:20 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CST TUE JAN 29 2008
ALZ001>010-016-TNZ076-096-097-300600-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
620 PM CST TUE JAN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A STRONG COLD FRONT WILL PASS THROUGH THE TENNESSEE VALLEY OVER THE
NEXT SEVERAL HOURS...RESULTING IN EXTREMELY GUSTY WINDS AND LOCALLY
HEAVY RAINFALL. WINDS AHEAD OF THE FRONT RANGE FROM 25 TO
30MPH...AND WILL RANGE FROM 45 TO 55 MPH BEHIND THE FRONT. A HIGH
WIND WARNING WAS ISSUED AT 6PM...AND WILL RUN THROUGH MIDNIGHT
TONIGHT TO HIGHLIGHT THE GUSTY CONDITIONS. IN ADDITION...A WIND
ADVISORY IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL 3AM WEDNESDAY FOR
EASTERN PORTIONS OF THE AREA.
THE COLD FRONT WILL ENTER NORTHWEST ALABAMA AROUND 630PM AND WILL
AFFECT I65 AROUND 730PM. THE COLD FRONT WILL PUSH EASTWARD AND
AFFECT EASTERN AND NORTHEASTERN ALABAMA AROUND 830PM TO 9PM. WINDS
WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT BUT WILL REMAIN GUSTY
THROUGH MIDNIGHT. THE HIGHER ELEVATIONS OF THE CUMBERLAND PLATEAU
WILL BE PRONE TO STRONGER WIND GUSTS THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ON THURSDAY...ANOTHER STORM SYSTEM WILL BRING THE CHANCE OF HEAVY
RAIN AND WINDY CONDITIONS...ALONG WITH SCATTERED THUNDERSTORMS TO
THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAS
ALREADY BEEN REQUESTED TONIGHT...AND MAY BE NECESSARY FOR THURSDAY.
MP
In the hours before
Special weather statement, Jan 29, 3:27 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CST TUE JAN 29 2008
ALZ001>005-292230-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-
327 PM CST TUE JAN 29 2008
...SIGNIFICANT WEATHER ALERT UNTIL 4:30 PM FOR GUSTY WINDS...
HEAVY SHOWERS OVERSPREADING NORTHWEST ALABAMA WILL CONTAIN GUSTY
WINDS OF 40 TO 50 MPH. THESE WINDS WILL INCREASE SUDDENLY...
CREATING HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ON EAST
WEST ROADWAYS. ALSO...SOME BRANCHES AND SMALL TREES COULD BE BLOWN
DOWN IN SUCH WINDS.
A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT.
KULA
Special weather statement, Jan 29, 5:23 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CST TUE JAN 29 2008
ALZ001>007-016-TNZ096-300030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
CULLMAN-LINCOLN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
CULLMAN...FAYETTEVILLE
523 PM CST TUE JAN 29 2008
...GUSTY WINDS POSSIBLE OVER THE TENNESSEE VALLEY...
EVEN AS THE HEAVIEST SHOWERS BEGIN TO DISSIPATE...REMNANT GUSTY
WINDS OF 40 TO 50 MPH WILL REMAIN. THESE WINDS WILL INCREASE
SUDDENLY...CREATING HAZARDOUS DRIVING CONDITIONS...ESPECIALLY ON
EAST WEST ROADWAYS. ALSO...SOME BRANCHES AND SMALL TREES COULD BE
BLOWN DOWN IN SUCH WINDS.
A WIND ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT.
JLL
High Wind, Lauderdale
- When
- January 29, 6:30 PM CST to 9:30 PM CST
- Where
- Lauderdale forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph blew down numerous trees and power lines across the county.
High Wind, Colbert
- When
- January 29, 6:30 PM CST to 9:30 PM CST
- Where
- Colbert forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Injuries
- 0 direct, 1 indirect
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph blew down numerous trees and power lines across the county leaving power outages. A person was injured when a tree fell on a vehicle. Other structures damaged included a roof blown onto a vehicle and a small metal building. A 55 mph wind gust was reported at the Muscle Shoals airport at 2050 LST.
High Wind, Franklin
- When
- January 29, 6:30 PM CST to 9:30 PM CST
- Where
- Franklin forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
High winds of at least 40 mph with gusts over 50 mph blew down numerous trees.
High Wind, Lawrence
- When
- January 29, 7:30 PM CST to 10:30 PM CST
- Where
- Lawrence forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph blew down numerous trees and power lines across the county leaving power outages. A 50 mph wind gust was measured at the Lawrence County airport.
High Wind, Limestone
- When
- January 29, 7:45 PM CST to 11:00 PM CST
- Where
- Limestone forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph blew down numerous trees and power lines across the county leaving power outages. A 53 mph wind gust was measured at Pryor Field at 2106 LST.
High Wind, Morgan
- When
- January 29, 8:00 PM CST to 11:00 PM CST
- Where
- Morgan forecast zone
- Measured
- 43 kt (49 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph blew down numerous trees and power lines across the county leaving power outages. A large antenna was blown down off the Decatur City Hall building.
High Wind, Cullman
- When
- January 29, 8:00 PM CST to 11:00 PM CST
- Where
- Cullman forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Injuries
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph blew down numerous trees and power lines across the county leaving power outages. One person was injured when a small barn was blown onto a vehicle. A travel trailer was damaged and a shed was blown over.
High Wind, Madison
- When
- January 29, 8:00 PM CST to 11:00 PM CST
- Where
- Madison forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph blew down numerous trees and power lines across the county leaving power outages. A wind gust of 52 mph was measured at the Huntsville International Airport ASOS at 2017 LST.
High Wind, Marshall
- When
- January 29, 8:00 PM CST to 11:00 PM CST
- Where
- Marshall forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph blew down numerous trees and power lines across the county leaving power outages and sparking a small brush fire. A tree was blown onto a roof. A peak wind gust of 52 mph was measured at the Albertivlle airport AWOS at 2240 LST.
High Wind, Jackson
- When
- January 29, 8:30 PM CST to 11:30 PM CST
- Where
- Jackson forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph were estimated across the county.
High Wind, Dekalb
- When
- January 29, 9:00 PM CST to 11:30 PM CST
- Where
- Dekalb forecast zone
- Measured
- 39 kt (45 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
High winds of at least 45 mph with gusts over 50 mph blew down numerous trees and power lines across the county leaving power outages. A peak wind gust of 47 mph was measured at the Fort Payne airport AWOS at 2140 LST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77082, 77091, 77092, 77093, 77097, 77098, 77099, 77100, 77102, 77104, 77103.